Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 29, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2012, 4:14 PM MDT for Grant County, Morton County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2012, 4:14 PM MDT (22:14 UTC)
- Expired
- Jun 6, 2012, 5:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS53 KBIS 062214 SVRBIS NDC037-059-062315- /O.NEW.KBIS.SV.W.0029.120606T2214Z-120606T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 514 PM CDT WED JUN 6 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 615 PM CDT/515 PM MDT/ * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF ALMONT...OR 40 MILES WEST OF BISMARCK...AND MOVING NORTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ALMONT AND NEW SALEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177 TIME...MOT...LOC 2214Z 194DEG 16KT 4668 10159 WIND...HAIL 60MPH 1.00IN $$ AYD
2 follow-up statements
609 WWUS53 KBIS 062228 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 528 PM CDT WED JUN 6 2012 NDC037-059-062315- /O.CON.KBIS.SV.W.0029.000000T0000Z-120606T2315Z/ GRANT ND-MORTON ND- 528 PM CDT WED JUN 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALMONT...OR 37 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ALMONT AND NEW SALEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177 TIME...MOT...LOC 2228Z 209DEG 7KT 4670 10156 WIND...HAIL 60MPH 1.00IN $$ AYD
061 WWUS53 KBIS 062247 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 547 PM CDT WED JUN 6 2012 NDC037-059-062315- /O.CON.KBIS.SV.W.0029.000000T0000Z-120606T2315Z/ GRANT ND-MORTON ND- 547 PM CDT WED JUN 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 615 PM CDT/515 PM MDT/... AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF ALMONT...OR 40 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... ALMONT AND NEW SALEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4698 10163 4698 10126 4657 10148 4658 10177 TIME...MOT...LOC 2247Z 207DEG 9KT 4664 10158 WIND...HAIL 60MPH 1.00IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:11 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 6, 1:11 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 211 PM CDT WED JUN 6 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... SHARP RIDGE OVER NORTH CENTRAL COUNTIES WITH MID LEVEL LOW EDGING SLOWLY EAST INTO THE RIDGE. SURFACE LOW FROM LEE OF CANADIAN ROCKIES TO BLACK HILLS EDGING SLOWLY NORTHEAST. SOME CONVECTION DEVELOPING IN A LINE FROM SASKATCHEWAN AND MANITOBA BORDER SOUTH TO KABR AND ANOTHER LINE EAST OF KRAP. CONVECTION SHOULD CONTINUE TO INCREASE AS COMBINATION OF INSTABILITY...SURFACE BOUNDARIES AND WEAK UPPER LEVEL SUPPORT TRIGGER THUNDER. TEMPERATURES SLIGHTLY COOLER AS FRONTAL SYSTEM MOVES THROUGH AND MORE CLOUDS LIMIT HEATING. .LONG TERM...FRIDAY THROUGH WEDNESDAY... HIGHLIGHTS OF THE LONG TERM ARE CENTERED UPON THE POTENTIAL FOR SEVERE CONVECTION FRIDAY NIGHT THROUGH SATURDAY...FOLLOWED BY A COOL DOWN TO SLIGHTLY BELOW NORMAL TEMPERATURES. ON FRIDAY...LEE CYCLOGENESIS COMMENCES ACROSS SOUTH CENTRAL MONTANA...WITH A WARM FRONT PROPAGATING INTO NORTHERN SOUTH DAKOTA...PERHAPS ENTERING THE FAR SOUTHWESTERN PORTIONS OF NORTH DAKOTA BY THE LATE AFTERNOON. THE GREATEST INSTABILITY SHOULD REMAIN ACROSS SOUTH DAKOTA....AND CONFINED SLIGHT CHANCE POPS TO NEAR THE SOUTH DAKOTA BORDER. FOR FRIDAY NIGHT...MORE WIDESPREAD ELEVATED CONVECTIVE DEVELOPMENT IS POSSIBLE AS THE LOW LEVEL JET INCREASES AHEAD OF THE DEEPENING SURFACE LOW. ELEVATED CAPE VALUES IN EXCESS OF 1000 J/KG AND DEEP LAYER SHEAR OF 30+ KTS SUPPORTS THE POTENTIAL FOR A FEW THUNDERSTORMS POSSIBLY BECOMING SEVERE FRIDAY NIGHT WITH LARGE HAIL BEING THE MAIN THREAT. ON SATURDAY...THE SURFACE LOW PROPAGATES INTO THE CENTRAL DAKOTAS DURING THE AFTERNOON...WITH A POSSIBLE TRIPLE POINT ACROSS SOUTH CENTRAL NORTH DAKOTA WITH AN OCCLUDED FRONT ARCHING THROUGH THE NORTHWEST. SURFACE DEWPOINTS IN THE MID TO UPPER 60S SHOULD BE IN PLACE ACROSS MUCH OF CENTRAL NORTH DAKOTA SATURDAY AFTERNOON...YIELDING ML CAPE VALUES OF 2000-3000 J/KG AND DEEP LAYER SHEAR VALUES OF 30-40 KTS SUPPORTIVE OF POTENTIALLY HIGH END SEVERE CONVECTION. HOWEVER...SURFACE BASED CONVECTIVE DEVELOPMENT MAY REMAIN DELAYED UNTIL EARLY EVENING WHEN GREATER UPPER LEVEL FORCING AND LOW LEVEL CONVERGENCE WITH THE BEGINNINGS OF THE LOW LEVEL JET ARE ABLE TO OVERCOME THE WARM MID LEVEL TEMPERATURES. SOME ELEVATED STORMS MAY REMAIN ONGOING ACROSS THE NORTH THROUGHOUT THE DAY WHERE WARM AIR ADVECTION IS MAXIMIZED. THE STRONG UPPER LEVEL LOW PROPAGATES ACROSS THE AREA ON SUNDAY WITH SHOWERS AND THUNDERSTORMS EXPECTED WITH THE COOL TEMPERATURES ALOFT. THE LOW THEN PROPAGATES INTO ONTARIO BY TUESDAY...WITH ZONAL FLOW THEREAFTER. HIGH TEMPERATURES SUNDAY INTO EARLY NEXT WEEK SHOULD TREND SLIGHTLY BELOW NORMAL IN THE UPPER 60S TO LOWER 70S GIVEN THE PASSAGE OF THE DEEP UPPER LEVEL LOW. && .AVIATION...AS OF 1900 UTC...A LINE OF THUNDERSTORMS WAS ONGOING ACROSS CENTRAL NORTH DAKOTA ALONG A WARM FRONT...AND WILL LIKELY IMPACT KJMS BETWEEN 19 AND 21 UTC. AT THE SAME TIME A COLD FRONT HAS ENTERED WESTERN NORTH DAKOTA...HAVING ALREADY PASSED THROUGH KDIK. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON BETWEEN THE TWO AFOREMENTIONED FRONTS...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA AFTER 21 UTC. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE. DO BELIEVE THAT THE OVERALL THUNDERSTORM ACTIVITY SHOULD END AND HOUR OR TWO AFTER SUNSET...HOWEVER...UNCERTAINTY REMAINS AS TO WHETHER STORMS WILL BE ABLE TO PERSIST LONGER THROUGH NIGHT. ADDITIONAL THUNDERSTORMS WILL BEGIN TO IMPACT WESTERN NORTH DAKOTA AFTER 12 UTC ON THURSDAY...WITH THUNDERSTORMS SPREADING INTO THE CENTRAL PORTIONS OF THE STATE THROUGH THE DAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....AYD AVIATION...AYD
Hazardous weather outlook, Jun 6, 1:17 PM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 217 PM CDT WED JUN 6 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 217 PM CDT WED JUN 6 2012 /117 PM MDT WED JUN 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS EVENING AND TONIGHT. THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ACROSS WESTERN AND CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS SLIGHT CHANCE OF THUNDERSTORMS ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA ON FRIDAY NIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE PRIMARY THREAT. MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY...ESPECIALLY ACROSS CENTRAL NORTH DAKOTA DURING THE EVENING. ADDITIONAL...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS THE AREA...HOWEVER...NO SEVERE WEATHER IS ANTICIPATED. THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:04 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 56 min |
| Jun 6, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 34 min |
| Jun 6, 4:45 PM MDT | Areal Flood Advisory | BIS | Grant, Morton | 2 hr |
| Jun 6, 5:10 PM MDT | Areal Flood Advisory | BIS | Grant | 115 min |
| Jun 6, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 48 min |
| Jun 6, 5:53 PM MDT | Areal Flood Advisory | BIS | Grant | 117 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.